Hail, Morton
- When
- September 16, 4:01 PM CST
- Where
- Morton County, 5.55 mi S of Richfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.190, -101.770
A warm front lifting north into the area of high instability helped to produce thunderstorms, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front lifting north into the area of high instability helped to produce thunderstorms, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 16, 2:45 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT FRI SEP 16 2011 .SYNOPSIS... TWO BRANCHES OF THE JET STREAM CONTINUED TO SHAPE THE OVERALL SYNOPTIC SCALE PATTERN THIS MORNING. ON THE 16/12Z UPPER AIR ANALYSIS...THE SOUTHERN BRANCH JET EXTENDED FROM SOUTHEASTERN ARIZONA NORTHEASTWARD THROUGH THE TEXAS PANHANDLE AND INTO THE OZARKS REGION. THE NORTHERN BRANCH OF THE JET WAS MORE AMPLIFIED IN NATURE WITH THE MOST SIGNIFICANT JET IN THE NORTHERN BRANCH ORIENTED NORTHWEST TO SOUTHEAST SOUTH OF ALASKA...WITH THE EXIT REGION OF THIS JET APPROACHING THE PACIFIC NORTHWEST COAST. THE OTHER IMPORTANT JET STREAK IN THE NORTHERN BRANCH EXTENDED FROM IDAHO NORTHEAST INTO THE SOUTHERN CANADIAN PRAIRIES...LEADING TO SUBSTANTIAL DOWNSLOPE WARMING ACROSS MONTANA. 850MB TEMPERATURE ANALYSIS REVEALED A SHARP GRADIENT BETWEEN THE DOWNSLOPE WARM PLUME OVER MONTANA AND THE REMNANT COLD AIRMASS OVER THE NORTHERN PLAINS (+19C AT GLASGOW, MT VERSUS 0C AT BISMARCK, ND). THE WESTERN EDGE OF THE REMNANT COLD AIRMASS WAS ERODING FARTHER SOUTH AS WELL...AS COULD BE SEEN ON 1KM VISIBLE SATELLITE AND SURFACE OBSERVATIONS ACROSS THE HIGH PLAINS. THE WARM FRONT AT THE SURFACE WAS BEGINNING TO PUSH NORTHEASTWARD ACROSS FAR SOUTHWEST KANSAS. RICH GULF OF MEXICO MOISTURE HAD POOLED ACROSS MUCH OF TEXAS WITH WIDESPREAD +14 TO +16C DEWPOINTS AT 850MB OVER THE SOUTHERN HALF OF TEXAS FROM EL PASO IN THE WEST TO CORPUS CHRISTI ALONG THE GULF COAST. AS OF THE MID-AFTERNOON ANALYSIS...OBJECTIVE ANALYSIS FIELDS SHOW A MESO-BETA REGION OF ENHANCED SURFACE-BASED INSTABILITY (~1500+ J/KG SBCAPE) DEVELOPING ACROSS THE NORTHWESTER TEXAS PANHANDLE THROUGH CIMARRON COUNTY, OK NORTHWARD INTO BACA COUNTY, CO. 1945Z 1KM VIS IMAGERY SHOWS ENHANCED CUMULUS GROWTH IN THIS AREA WITH A FEW LIGHTNING STRIKES NOTED AS OF THE LATEST LIGHTNING PLOT WEST OF CAMPO, CO. EAST OF THIS INSTABILITY AXIS...COOLER TEMPERATURES WERE FOUND...BUT LOW STRATUS WAS ERODING WITH QUITE A FEW BREAKS NOTED ACROSS SOUTHWEST KANSAS SOUTH OF THE ARKANSAS RIVER. -UMSCHEID && .DISCUSSION... DAYS 1-2... TONIGHT...THE WARM FRONT WILL CONTINUE TO LIFT NORTHEAST ACROSS SOUTHWEST...AND EVENTUALLY CENTRAL/SOUTH-CENTRAL KANSAS LATE TONIGHT AS A SHORTWAVE TROUGH ENTERS THE ROCKIES. EARLY TO MID EVENING SURFACE-BASED CONVECTION WILL DEVELOP IN THE MENTIONED INSTABILITY AXIS AND AFFECT AREAS MAINLY SOUTH OF ARKANSAS RIVER AND WEST OF HIGHWAY 83 THROUGH THE MID TO LATE EVENING HOURS. IT IS STILL UNCLEAR HOW THIS CONVECTION WILL EVOLVE LATER IN THE EVENING...WHETHER IT DISSIPATES ENTIRELY IN FAVOR OF NEW ELEVATED CONVECTION FARTHER TO THE NORTHEAST AFTER MIDNIGHT...OR IT GROWS UPSCALE AND FOSTERS ADDITIONAL CONVECTIVE GROWTH THROUGH THE NIGHT. EITHER WAY...WILL HAVE 40-50 POPS GOING FOR MUCH OF THE FORECAST ALONG AND EAST OF HIGHWAY 283. THE STRONGEST STORMS OVERNIGHT WILL PRODUCE SOME MARGINALLY SEVERE HAIL GIVEN THE INFLUX OF MOISTURE AND INSTABILITY PRESENT (1000-1500 J/KG MUCAPE). OUTSIDE OF CONVECTION...LOW STRATUS AND AREAS OF FOG WILL DEVELOP AS BOUNDARY LAYER COOLS AND LOW LEVEL MOISTURE CONTINUES TO SLOWLY INCREASE FARTHER NORTHEAST. SATURDAY AND SATURDAY NIGHT...A MESOSCALE CONVECTIVE SYSTEM WILL LIKELY BE UNDERWAY BY DAYBREAK...BUT MOST LIKELY EAST OR JUST EXITING THE DDC FA IN CENTRAL/SOUTH CENTRAL KS. THIS WILL LEAVE A MESOSCALE COLD POOL IN ITS WAKE WITH ENHANCED EASTERLY/NORTHEASTERLY WINDS PARTICULARLY NORTHEASTERN FORECAST AREA (I.E. AROUND HAYS). THIS WILL ONLY SERVE TO ENHANCE BAROCLINIC POTENTIAL FOR LATER ON IN THE DAY AS A WARM DOWNSLOPE PLUME SPREADS NORTHEAST ACROSS SOUTHWEST KANSAS. WILL BE GOING WITH HIGHS IN THE MID TO UPPER 80S ACROSS A GOOD PORTION OF THE FORECAST AREA GENERALLY SOUTH OF A SCOTT CITY TO NESS CITY TO LARNED LINE. FARTHER NORTH AROUND HAYS...HIGHS IN THE LOWER 70S IS THE BEST FORECAST. STRONG BOUNDARY LAYER CONVERGENCE WILL DEVELOP LATE IN THE DAY...ALONG WITH SBCAPE OF 2000 TO 2400 J/KG ACROSS THE SOUTHEASTERN HALF OF THE DDC FA. INTENSE SURFACE-BASED CONVECTION IS EXPECTED TO FORM...MOST LIKELY AT THE INTERSECTION OF REMNANT OUTFLOW BOUNDARY(IES) AND DRYLINE WHICH IS EXPECTED TO SHARPEN BY 21Z OR SO. DEEP LAYER SHEAR IS FORECAST TO BE QUITE SUPPORTIVE OF WELL-ORGANIZED CONVECTION...INCLUDING A SUPERCELL STORM OR TWO...WITH VERY LARGE HAIL POSSIBLE. WHILE THIS SEVERE WEATHER SETUP DOES NOT LOOK ALL THAT FAVORABLE FOR TORNADOGENESIS GIVEN MARGINAL 0-1KM AGL SHEAR THROUGH 00Z...AND DEWPOINT TEMPERATURES IN THE 60-62 DEGREE RANGE (VERSUS MID TO UPPER 60S)...WILL HAVE TO WATCH OUT FOR THE TORNADO POTENTIAL EARLY-MID EVENING HOURS FOR ANY STORM THAT STILL REMAINS IN THE DDC FORECAST AREA. BY MID-EVENING MOST OF THE ACTIVITY SHOULD BEGIN TO MOVE INTO SOUTH-CENTRAL KANSAS WITH SUBSIDENCE TAKING HOLD ACROSS SOUTHWEST KANSAS. THE SURFACE LOW...HOWEVER...WILL NOT BE MOVING EAST VERY FAST THROUGH THE NIGHT...SO THERE REMAINS THE POSSIBILITY OF REDEVELOPMENT LATE IN THE EVENING/OVERNIGHT ALONG THE ADVANCING COLD FRONT. SUNDAY...WITH THE COLD FRONT MOVING SOUTH AND EAST DURING THE DAY...DRIER AIR WILL GREET SOUTHWEST KANSAS WITH VERY SLIGHT COOLING OCCURRING AS WELL IN THE BOUNDARY LAYER. CLEARING SKIES WILL RESULT WITH TEMPERATURES ONLY A FEW DEGREES COOLER THAN THAT OF SATURDAY IN THE WARM SECTOR. WILL MAINTAIN 15-20 POPS ACROSS BARBER COUNTY FOR THE OUTSIDE CHANCE THAT THE FRONT IS SLOW ENOUGH TO PROMOTE AFTERNOON REDEVELOPMENT OF STORMS...BUT ANYTHING THAT FORMS IN BARBER COUNTY LATE IN THE AFTERNOON SHOULD QUICKLY MOVE OFF INTO NORTHERN OKLAHOMA/FAR SOUTH-CENTRAL KANSAS. -UMSCHEID DAYS 3-7... THE 12 UTC MODEL SUITE JUST ADDED TO THE CONFUSION AS TO HOW THE SYNOPTIC SCALE PATTERN WILL EVOLVE EARLY TO MID NEXT WEEK. THE MAIN PROBLEMS CENTER AROUND THE INTENSITY AND SPEED OF AN UPPER-LEVEL TROUGH PROGRESSING ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST, WHETHER PART OF THE SYSTEM WILL CLOSE OFF, AND WHERE THIS CLOSED LOW WOULD DEVELOP IF AT ALL. BUT ALL OF THE PRIMARY MODEL SOLUTIONS AND THEIR RESPECTIVE ENSEMBLES WOULD LEAD TO DRY PATTERN FOR SOUTHWESTERN KANSAS AFTER TUESDAY NIGHT. THE ONLY QUESTION IS WHETHER HIGH TEMPERATURES WEDNESDAY INTO SATURDAY WILL BE IN THE 60S TO PERHAPS LOWER 70S PER OPERATIONAL GFS, OR THE LOWER 80S TO LOWER 90S PER ECMWF. GIVEN THAT ABOUT HALF OF THE GFS ENSEMBLE MEMBERS ARE WARMER LIKE THE ECMWF, WE DECIDED TO HEDGE TOWARD A WARMER SOLUTION. THE ONLY CHANCE FOR PRECIPITATION WILL BE AHEAD OF THE AFOREMENTIONED SYSTEM AS THE ASSOCIATED COLD FRONT APPROACHES ON TUESDAY OR TUESDAY NIGHT. IF THE SYSTEM IS MORE ROBUST AND FURTHER SOUTHWEST LIKE THE GFS, THEN THERE WOULD BE A DECENT CHANCE FOR THUNDERSTORMS. IF THE SYSTEM IS FURTHER NORTHEAST, THEN ONLY ISOLATED STORMS WOULD BE EXPECTED. FOR NOW, 20-30% STORM CHANCES WERE MAINTAINED. && .AVIATION... FOR THE 18Z TAF ISSUANCE...MAIN CHALLENGE FOR AVIATION FORECAST IS TIMING OF RETURN TO LOW CEILING LATER TONIGHT AS LOW LEVEL MOIST UPSLOPE FLOW CONTINUES...WITH AN INCREASE IN DEWPOINT TEMPERATURE LEADING TO POTENTIAL FOR WIDESPREAD IFR/LIFR CONDITIONS. ELEVATED THUNDERSTORMS SHOULD FORM LATE TONIGHT AS WARM FRONT LIFTS NORTH AND WILL BE INCLUDING CB CLOUD AT HAYS LATE EVENING THROUGH 08Z. AFTER 08Z...IFR/LIFR CONDITIONS WILL BECOME MORE WIDESPREAD WITH WORST CONDITIONS FARTHER EAST TOWARD DDC AND ESPECIALLY HYS. FEEL MORE CONFIDENT ABOUT LIFR AT HYS VERSUS DDC AND GCK AND THE 18Z TAF REFLECTS THIS. NEXT TAF CYCLE MAY NEED TO INCLUDE DDC AND PERHAPS GCK FOR LIFR/VLIFR CONDITIONS FOR A SHORT TIME DURING THE 09-13Z TIME FRAME EARLY SATURDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 89 62 85 / 30 30 40 10 GCK 56 86 59 83 / 30 20 20 10 EHA 58 87 57 83 / 30 10 10 0 LBL 60 89 60 85 / 30 20 30 10 HYS 54 74 58 82 / 50 40 40 10 P28 61 82 64 87 / 50 40 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/24/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 914 AM CDT FRI SEP 16 2011 KSZ030-031-043>046-063>066-077>081-088>090-171000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-FINNEY-HODGEMAN-PAWNEE-STAFFORD- GRAY-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-BARBER- 914 AM CDT FRI SEP 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH SATURDAY EVENING MAINLY EAST OF A LINE FROM WAKEENEY TO ENGLEWOOD. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY STORM THREATS. THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074>076-084>087-171000- HAMILTON-KEARNY-STANTON-GRANT-HASKELL-MORTON-STEVENS-SEWARD-MEADE- 914 AM CDT FRI SEP 16 2011 /814 AM MDT FRI SEP 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EXTREME SOUTHEAST COLORADO LATE THIS AFTERNOON...THEN MOVE EAST INTO FAR SOUTHWEST KANSAS AFTER 5 PM CDT. MARGINAL INSTABILITY WILL DEVELOP THIS AFTERNOON AND EVENING ALONG WITH MARGINAL DEEP LAYER WIND SHEAR TO SUPPORT A FEW LARGE HAIL REPORTS UP TO QUARTER SIZE. THE LACK OF LARGE SCALE UPPER LEVEL DYNAMICS WILL PREVENT WIDESPREAD THUNDERSTORM DEVELOPMENT, HOWEVER, AND ANY STRONG TO SEVERE STORMS THAT DO DEVELOP SHOULD DISSIPATE AFTER 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON THROUGH SATURDAY EVENING MAINLY EAST OF A LINE FROM WAKEENEY TO ENGLEWOOD. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY STORM THREATS. THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED AFTER 5 PM CDT GENERALLY SOUTH AND WEST OF A SYRACUSE TO ULYSSES TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT FRI SEP 16 2011
KSZ084-162145-
MORTON-
348 PM CDT FRI SEP 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON COUNTY...
AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF ELKHART...MOVING NORTHEAST AT
15 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3736 10170 3727 10159 3712 10160 3708 10198
3720 10199
TIME...MOT...LOC 2048Z 246DEG 14KT 3715 10193
FINCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT FRI SEP 16 2011
KSZ084-162230-
MORTON-
438 PM CDT FRI SEP 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF ELKHART...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3709 10204 3714 10186 3709 10179 3703 10182
3701 10205
TIME...MOT...LOC 2139Z 254DEG 27KT 3705 10202
FINCHThe Dodge City radar (KDDC), 171 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
7 hail, 1 heavy rain. Local standard time, as filed.
Rainfall of 1.50 was reported in 20 minutes. Streets in Rolla were flooded and a few barricades had to be put up.
Wind gusts were estimated at 45 mph while the hail fell. Very heavy flooding rains were also reported.
The hail was pea to quarter sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348785, 348792, 348786, 348787, 348788, 348789, 348790, 348791.